Use Caution With Pain Relievers
Over-the-counter (OTC) pain relievers are safe and effective when used as directed. It's when a person doesn't follow the label's advice that problems may occur.
"They can cause serious problems if people take too much of them or use them for longer than their labels recommend, or if they are taken by people with certain medical conditions," says Ellen Shapiro, director of the division of public affairs for the Center for Drug Evaluation and Research at the Food and Drug Administration (FDA).
Here are essential guidelines for taking OTC pain relievers. Whichever type of OTC pain reliever you use, it should be used for only a short time, unless your doctor tells you otherwise.
Acetaminophen is used to relieve mild to moderate pain and to reduce fever. It doesn't relieve the stiffness, redness and swelling of arthritis.
Acetaminophen is an active ingredient found in more than 600 OTC and prescription medicines, including pain relievers, sleeping aids and cold medications. Brand names include Tylenol, Anacin-3 and Tempra. The usual dosage for adults is two 325-mg tablets every four hours, according to the FDA. Acetaminophen doesn't work any better or faster than aspirin, but it is not as hard on the stomach. It also is safer than aspirin for children, because aspirin may cause Reye's syndrome.
Acetaminophen is safe and effective when used correctly, but taking too much can lead to liver damage. In fact, acetaminophen has become a leading cause of acute liver failure in the United States. The signs of liver disease include abnormally yellow skin and eyes, dark urine, light-colored stools, nausea, vomiting and loss of appetite. The signs can be similar to flu symptoms and may go unnoticed for several days if people believe their symptoms are related to their initial illnesses. Serious cases of liver disease may lead to mental confusion, coma and death.
"Most people who take too much acetaminophen do so because they took more than one drug product that contained acetaminophen at the same time," says Ms. Shapiro. "For example, they took a pain reliever with acetaminophen along with a cold remedy that contains it but didn't realize they were double-dosing because they didn't read the label."
You should talk to your health care provider about whether you should take acetaminophen if you drink more than two drinks per day, because you may increase your risk for liver damage. Since 1997, the FDA has required pain relievers that contain acetaminophen to carry this warning on the label. You should talk to your health care provider about whether you should take acetaminophen if you drink.
If you have hepatitis B or hepatitis C, talk to your provider before using acetaminophen, because using this type of pain reliever may increase or hasten liver damage.
Non-steroidal anti-inflammatory drugs (NSAIDs) include aspirin and ibuprofen.
Aspirin is used to relieve mild to moderate pain; reduce fever and swelling; and help prevent blood from clotting in certain people under a doctor's direction. It's also used to relieve discomfort caused by headache, infections and arthritis, and to reduce the risk for a second heart attack or stroke.
Because aspirin can irritate the stomach, some brands of aspirin contain antacids as "buffers" or they are coated so they won't dissolve until after they leave the stomach. If you have stomach pain or heartburn when you take aspirin, these forms of the drug may be better for you. The FDA says, however, that a buffered form of aspirin may take up to twice as long to dissolve.
It's sold under many brand names, including Bayer, Bufferin, Empirin and St. Joseph 's. But the active ingredient, acetylsalicylic acid, is the same. It's not safe for people with aspirin-sensitive asthma, anemia, ulcers, bleeding disorders, liver/kidney disease or uncontrolled high blood pressure, or for women in the last trimester of pregnancy. When buying aspirin, be aware that "regular strength" aspirin contains 325 mg per tablet, and "extra strength" or "maximum strength" contains 500 mg per tablet, the FDA says. Some aspirin also contains caffeine, which has no effect on pain.
"If you're having surgery, including dental surgery, tell the doctor or dentist if you're taking aspirin. Your doctor may tell you to stop taking it one week before your procedure," Ms. Shapiro says.
Teens and children should not be given aspirin as it has been associated with Reye's syndrome, a possibly fatal disorder. In adults, long-term high doses of aspirin may cause hearing loss or ringing in the ears (tinnitus).
Ibuprofen is sold under names such as Advil, Motrin and Nuprin. It's used to relieve the pain, tenderness, inflammation and stiffness caused by arthritis and gout. It also is used to reduce fever and relieve headaches, muscle and backaches and pain after surgery. It's better than aspirin for menstrual cramps and injuries with inflammation.
To take an NSAID safely, carefully read the label and make sure you don't have any of the following risk factors that would increase your risk for stomach bleeding: a previous history of stomach bleeding; age older than 60; drink three or more alcoholic beverages a day; or take corticosteroids or other NSAIDs. People who are allergic to aspirin or who having bleeding disorders also should not take ibuprofen.
NSAIDs shouldn't be taken if you have high blood pressure or kidney disease, or if you're taking diuretics, digoxin, warfarin, probenecid, methotrexate or lithium.
To be safe
Keep the following precautions in mind when taking any OTC pain relievers:
Know the active ingredients in each product. Read the entire label.
Don't exceed the recommended dosage on the package. "Be sure to read the label each time you take a product," says Ms. Shapiro. "Follow directions, check the active ingredient, read the warnings and make sure you're not taking another product containing the same active ingredient on the same day."
Check with your doctor before taking OTC pain relievers if:
You drink more than two alcoholic beverages a day
You have asthma
You've recently had any kind of surgery or are about to have surgery
You're pregnant or are nursing a baby
You have ulcers, kidney or liver damage, high blood pressure or bleeding disorders
You take any arthritis drug
"Remember that OTC pain relievers are intended for short-term relief of symptoms -- a maximum of three consecutive days for reducing fever, 10 days for pain relief," says Ms. Shapiro. "Call your doctor if symptoms persist and before using these medications long-term."